Alabama, 2008Damaging Winds and Lightning Strike in Alabama, September 8, 2008
September 8, 2008 · NWS BMX · 5 events in 4 counties and zones
An advancing cold front, pushing down from the north, helped set off thunderstorms across Central Alabama, some of which became quite strong.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing cold front, pushing down from the north, helped set off thunderstorms across Central Alabama, some of which became quite strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM CST, 47 minutes earlier.
Area forecast discussion, Sep 8, 1:50 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT MON SEP 8 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY. ALL EYES WILL BE ON
HURRICANE IKE AS IT IS CURRENTLY FORECAST TO MOVE WESTWARD THE
NEXT SEVERAL DAYS. IN THE MEANTIME...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN RESPONSE TO DEW-POINT AXIS
SHIFTING WESTWARD INTO EAST-CENTRAL ALABAMA. EXPECT THIS ACTIVITY TO
DIMINISH LATER THIS EVENING...BUT WILL ADD A REMAINDER OF THE
AFTERNOON TO THE PACKAGE TO COVER ON-GOING WEATHER. COLD FRONT TO
OUR NORTHWEST WILL MOVE SOUTHEAST OVERNIGHT AND BE JUST TO OUR NORTH
TUESDAY MORNING. THIS FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
NORTHERN HALF OF THE AREA ON TUESDAY AND WASH OUT LATER TUESDAY
NIGHT. WILL CARRY SLIGHT CHANCE POPS OVERNIGHT ACROSS THE NORTHERN
SECTIONS. FOR TUESDAY WILL GO WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AREA-WIDE WITH THE HIGHEST POPS EXTREME NORTH. LATER
TUESDAY NIGHT WILL GO WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR ALL SECTIONS MAINLY DURING THE EVENING HOURS. LOWS
TONIGHT UPPER 60S TO LOWER 70S. HIGHS TUESDAY 85 TO 90 NORTH AND
LOWER 90S SOUTH. LOWS TUESDAY NIGHT UPPER 60S TO LOWER 70S.
.LONG TERM...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH FRIDAY...IKE FORECAST TO REMAIN ON A WEST-
NORTHWEST TRACK...ALLOWING A MOIST EAST-SOUTHEAST LOW LEVEL FLOW TO
GRADUALLY INCREASE ACROSS THE AREA. MODELS INDICATE PRECIP. WATER
TO INCREASE IN EXCESS OF 2 INCHES THROUGH THIS PERIOD. WILL
FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH THE
BEST CHANCE OF RAIN COMING ON THURSDAY. HIGH MAINLY MIDDLE TO
UPPER 80S...EXCEPT SLIGHTLY COOLER EAST. OVERNIGHT LOWS UPPER 60S
TO LOWER 70S.
FOR SATURDAY THROUGH MONDAY...LOW CONFIDENCE DURING THIS TIME
PERIOD AS FORECAST HIGHLY DEPENDENT ON MOVEMENT OF IKE. FOR NOW
WILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. HIGHS 85 TO 90 WITH SLIGHTLY COOLER READINGS EAST. OVERNIGHT
LOWS MAINLY IN THE 60S.
&&
.AVIATION...18Z AVIATION.
SCATTERED CUMULUS WILL CONTINUE TO DEVELOP THIS AFTERNOON.
INITIALLY...THE BETTER CHANCE FOR ISOLATED THUNDERSTORMS WILL BE
IN THE SOUTHEAST NEAR MGM AND TOI. ADDITIONAL ISOLATED SHOWERS AND
STORMS COULD WORK FARTHER NORTH THROUGH THE AFTERNOON BUT COVERAGE
APPEARS MOST LIKELY NEAR MGM AND TOI. WILL COVER THOSE AREAS WITH
VC WORDING FROM MID AFTERNOON THROUGH EARLY EVENING.
FOR TONIGHT...ATLANTIC FLOW WILL CONTINUE WITH PLENTY OF SURFACE
MOISTURE ACROSS THE SOUTHEAST. WILL EXPECT A FEW AREAS TO HAVE
MVFR CEILINGS FOR A FEW HOURS AROUND SUNRISE. SOUTHEAST FLOW ALSO
HAS TENDENCIES TO BREAK IN STRATUS TO TOI AND MGM. LATEST MODEL
SOUNDINGS NOT REALLY SHOWING THIS DEVELOPING BUT SHOULD BE
SOMETHING WORTH WATCHING FOR LATER TONIGHT.
TUESDAY...A FRONTAL BOUNDARY WILL BEGIN ITS APPROACH FROM THE
NORTHWEST. THIS WILL HELP INITIATE SCATTERED SHOWERS AND
THUNDERSTORMS BY LATE MORNING FOR AREAS IN THE NORTH. WILL ADD VC
WORDING FOR LATE MORNING IN THE NORTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 87 66 86 67 / 20 40 20 30 20
ANNISTON 69 88 69 88 69 / 20 40 20 30 30
BIRMINGHAM 69 88 69 88 70 / 20 40 20 30 20
TUSCALOOSA 68 90 69 90 71 / 20 40 20 30 20
CALERA 70 89 69 88 70 / 20 30 20 30 20
AUBURN 70 88 69 87 70 / 20 30 20 30 30
MONTGOMERY 71 91 70 90 72 / 20 30 20 30 30
TROY 70 91 69 88 70 / 20 30 20 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
50
Hazardous weather outlook, Sep 8, 1:28 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT MON SEP 8 2008
ALZ011>015-017>050-091932-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
228 PM CDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH 8
PM THIS EVENING. THESE STORMS ARE DEVELOPING ALONG A WARM FRONTAL
BOUNDARY MOVING THROUGH THE AREA. STRONG WINDS OF UP TO 50 MPH AND
PEA SIZE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 12:42 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT MON SEP 8 2008
ALZ029-081930-
RANDOLPH-
142 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY UNTIL 230 PM CDT...
AT 139 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ROANOKE...MOVING NORTHWEST AT 19 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROANOKE.
CRYSTAL LAKE.
ROCK STAND.
NAPOLEON.
TENNANT.
WEDOWEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
61
Special weather statement, Sep 8, 12:46 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT MON SEP 8 2008
ALZ038-081915-
CHAMBERS-
146 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR CHAMBERS COUNTY UNTIL 215 PM CDT...
AT 144 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WHITE PLAINS...OR 7 MILES SOUTHWEST OF STROUD...
MOVING NORTHWEST AT 13 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITE PLAINS.
PENTON.
TRAMMEL CROSSROADS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 8, 1:20 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT MON SEP 8 2008
ALZ025-035-082000-
CHILTON-SHELBY-
220 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR CHILTON AND SHELBY COUNTIES UNTIL
300 PM CDT...
AT 217 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF LAY LAKE DAM...MOVING
NORTHWEST AT 15 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHELBY.
MINOOKA PARK.
CALERA.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
61
Special weather statement, Sep 8, 1:33 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT MON SEP 8 2008
ALZ027-036-082015-
COOSA-TALLADEGA-
233 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR COOSA AND TALLADEGA COUNTIES UNTIL
315 PM CDT...
AT 230 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR STEWARTVILLE...MOVING NORTHWEST AT 20 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
STEWARTVILLE.
GANTTS QUARRY.
SYLACAUGA MUNICIPAL AIRPORT.
OAK GROVE.
FAYETTEVILLE.
VARNONS.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
61
Thunderstorm Wind, Talladega
- When
- September 8, 2:37 PM CST
- Where
- Talladega County, 2.05 mi ESE of Rahatchie
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.212, -86.296
A few power lines were blown down on Old Sylacauga Highway, by winds estimated around 40 mph.
Thunderstorm Wind, St. Clair
- When
- September 8, 3:00 PM CST
- Where
- St. Clair County, 0.28 mi ESE of Springville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.769, -86.465
Trees were blown down at several locations across St. Clair County, including Pell City, Cook Springs, Springville, and Odenville.
Lightning, Etowah
- When
- September 8, 3:48 PM CST
- Where
- Etowah County, 0.54 mi S of Noccalula Falls
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.042, -86.020
One person was struck by lightning on Tabor Cut-off Road, near Noccalula Falls.
Thunderstorm Wind, Etowah
- When
- September 8, 4:00 PM CST
- Where
- Etowah County, 0.48 mi S of Noccalula Falls
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.043, -86.020
Trees were blown down at several locations in the north side of Gadsden, by winds estimated around 45 mph.
Thunderstorm Wind, Elmore
- When
- September 8, 4:25 PM CST
- Where
- Elmore County, 0.82 mi NNE of Millbrook
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.491, -86.365
A few trees were blown down around Millport and Coosada, by winds estimated around 35 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 8 to 29, 2008$15 million · 3 events
- Hail and Damaging Winds in Georgia, September 8, 2008$455,000 · 1 in hail · 10 events
- Flash Flood and Damaging Wind in Nevada, September 8, 2008$65,000 · 3 events
- Flash Flood and Damaging Winds in North Carolina, September 8 to 9, 2008$31,000 · 60 kt wind · 5 events
- Flash Flood in California, September 8, 2008$25,000 · 1 event
- Hail and Damaging Wind in Indiana, September 8 to 9, 20081.75 in hail · 7 events
- Hail in Illinois, September 8, 20081.5 in hail · 4 events
- Tropical Storm in Florida, September 8 to 10, 20084 events
- Hail in Kansas, September 8, 20082 in hail · 2 events
- Hail in Illinois, September 8, 20080.88 in hail · 2 events
- Flooding in North Carolina, September 8 to 10, 2008$10,000 · 2 events
- Hail in Missouri, September 8, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133839, 133840, 133838, 133841, 133842.